Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 4, NWS Twin Cities, MN

July 12, 2016Benton County, Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jul 12, 2016, 10:39 AM CDT for Benton County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 10:39 AM CDT (15:39 UTC)
Expired
Jul 16, 2016, 10:30 AM CDT
In force
4 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MN, Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS43 KMPX 121539
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT TUE JUL 12 2016

MNC009-065-095-131530-
/O.NEW.KMPX.FA.W.0004.160712T1539Z-160713T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-MILLE LACS MN-BENTON MN-
1039 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
  BENTON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT WEDNESDAY

* AT 1023 AM CDT...FLOODING OF STREAMS AND RIVERS IS OCCURRING AS
  THE RESULT OF TORRENTIAL RAIN THAT FELL IN THUNDERSTORMS LAST
  NIGHT. AUTOMATED GAGES ON THE SNAKE RIVER SHOW RISES OF UP TO 10
  FEET, AND IT WILL CONTINUE TO RISE THROUGH THE DAY. OTHER RIVERS,
  SUCH AS THE RUM, KNIFE, AND ELK RIVERS ARE ALSO OUT OF THEIR BANKS
  IN SPOTS. MANY COUNTY ROADS ARE CLOSED AS A RESULT, SOME WITH
  THREE TO FIVE FEET OF WATER RUNNING OVER THE ROADS.

WATER LEVELS SHOULD PEAK LATER TODAY OR TONIGHT, THEN BEGIN TO
RECEDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES. 

&&

LAT...LON 4624 9343 4615 9343 4615 9306 4598 9310
      4598 9314 4574 9316 4574 9350 4557 9351
      4557 9409 4576 9409 4583 9383 4583 9377
      4598 9377 4598 9379 4624 9381

$$

CCS
5 follow-up statements
812 
WGUS83 KMPX 130120
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CDT TUE JUL 12 2016

MNC009-065-095-131530-
/O.CON.KMPX.FA.W.0004.000000T0000Z-160713T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-MILLE LACS MN-BENTON MN-
820 PM CDT TUE JUL 12 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT WEDNESDAY FOR
KANABEC...MILLE LACS AND BENTON COUNTIES...

AT 756 PM CDT...FLOODING OF STREAMS AND RIVERS IS OCCURRING AS THE
RESULT OF TORRENTIAL RAIN THAT FELL FROM THUNDERSTORMS ON MONDAY
NIGHT. AUTOMATED GAUGES ON THE SNAKE RIVER SHOW RISES OF UP TO 12
FEET. AN AUTOMATED GAUGE NEAR WARMAN, MN. INDICATED THAT WATER
LEVELS HAVE PLATEAUED AS OF 8 PM. WATER LEVELS SHOULD CONTINUE TO
SLOWLY FALL NEAR WARMAN INTO WEDNESDAY. OTHER DOWNSTREAM GAUGES ON
THE SNAKE RIVER AT MORA AND GRASSTON, HOWEVER, CONTINUE TO RISE.
WATER LEVELS MAY RISE APPROXIMATELY ANOTHER FOOT OR SLIGHTLY MORE
BEFORE PLATEAUING AT THESE LOCATIONS, AT OR NEAR 1 AM WEDNESDAY
MORNING. WATER LEVELS WILL THEN BEGIN TO SLOWLY FALL INTO WEDNESDAY
MORNING AT THESE LOCATIONS AS WELL. OTHER RIVERS, SUCH AS THE RUM,
KNIFE, AND ELK RIVERS ARE ALSO OUT OF THEIR BANKS IN SCATTERED
LOCATIONS. MANY COUNTY ROADS ARE CLOSED AS A RESULT, SOME WITH THREE
TO FIVE FEET OF WATER RUNNING OVER THE ROADS. THESE RIVERS ARE ALSO
ANTICIPATED TO TOP OUT NEAR OR SHORTLY AFTER 1 AM WEDNESDAY MORNING,
AND BEGIN TO SLOWLY FALL THROUGHOUT THE DAY ON WEDNESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. IT IS
EXTREMELY DIFFICULT TO JUDGE HOW DEEP THE WATER IS OVER ROADWAYS.
FLOODED ROADWAYS MAY ALSO BE COMPLETELY WASHED OUT.  MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4624 9343 4615 9343 4615 9306 4598 9310
      4598 9314 4574 9316 4574 9350 4557 9351
      4557 9409 4576 9409 4583 9383 4583 9377
      4598 9377 4598 9379 4624 9381

$$

AJZ
143 
WGUS83 KMPX 131542
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 AM CDT WED JUL 13 2016

MNC065-095-141530-
/O.CON.KMPX.FA.W.0004.000000T0000Z-160714T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-MILLE LACS MN-
1042 AM CDT WED JUL 13 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT THURSDAY FOR
KANABEC AND SOUTHEASTERN MILLE LACS COUNTIES...

AT 1030 AM CDT...FLOODING CONTINUES ON THE RUM RIVER IN MILLE LACS
COUNTY...AND THE SNAKE RIVER IN KANABEC COUNTY. 

FLOOD WATERS ARE MOVING SLOWLY DOWN THE RUM RIVER. IT HAS CRESTED AT
MILACA AND WILL REACH THE SOUTHERN END OF MILLE LACS COUNTY OVER THE
NEXT 24 TO 36 HOURS.

THE SNAKE RIVER REACHED ITS PEAK AT MORA AT 9 AM THIS MORNING. THE
FLOOD CREST WILL MOVE DOWNSTREAM TO GRASSTON OVER THE NEXT 24 HOURS. 

...PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 4615 9343 4615 9306 4598 9310 4598 9314
      4574 9316 4574 9350 4557 9351 4557 9376
      4587 9367

$$
946 
WGUS43 KMPX 141447
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 AM CDT THU JUL 14 2016

MNC065-095-151530-
/O.EXT.KMPX.FA.W.0004.000000T0000Z-160715T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-MILLE LACS MN-
947 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS EXTENDED THE

* FLOOD WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT FRIDAY

* AT 945 AM CDT...FLOODING CONTINUES ALONG THE RUM RIVER IN MILLE
  LACS COUNTY AND THE SNAKE RIVER IN KANABEC COUNTY.

FLOOD WATERS ARE MOVING SLOWLY DOWN RUM RIVER. IT HAS CRESTED BUT
WATER IS MOVING SLOWLY AND IS EXPECTED TO REACH THE SOUTHERN END
OF MILLE LACS COUNTY OVER THE NEXT 24 HOURS. 

THE SNAKE RIVER HAS ALSO CRESTED BUT IS SLOW TO RECEDE. THE FLOOD
CREST IS EXPECTED TO REACH GRASSTON OVER THE NEXT 24 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4615 9343 4615 9306 4598 9310 4598 9314
      4574 9316 4574 9350 4557 9351 4557 9376
      4587 9367

$$

DWE
299 
WGUS83 KMPX 151445
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 AM CDT FRI JUL 15 2016

MNC095-151446-
/O.CAN.KMPX.FA.W.0004.000000T0000Z-160715T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLE LACS MN-
945 AM CDT FRI JUL 15 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN MILLE LACS
COUNTY...

THE FLOOD WATERS CONTINUE TO RECEDE AND LOCAL LAW ENFORCEMENT REPORT
NO ROAD CLOSURES. THEREFORE...THE FLOODING THREAT HAS ENDED.

LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
      4598 9351 4598 9343 4615 9343 4615 9306

$$

MNC065-151530-
/O.CON.KMPX.FA.W.0004.000000T0000Z-160715T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
945 AM CDT FRI JUL 15 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR KANABEC
COUNTY...

FLOODING CONTINUES ON THE SNAKE RIVER IN KANABEC COUNTY. 

FLOOD WATERS ARE MOVING SLOWLY DOWN THE SNAKE RIVER. ALTHOUGH THE
SNAKE RIVER AT MORA THIS MORNING WAS SLOWLY RECEDING...THE RIVER
GAGE AT GRASSTON IS STILL SLOWLY RISING. THE FLOOD CREST WILL MOVE
PAST GRASSTON BY SATURDAY MORNING.

LAW ENFORCEMENT REPORTS THAT NUMEROUS ROAD CLOSURES CONTINUE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
      4598 9351 4598 9343 4615 9343 4615 9306

$$

RAH
509 
WGUS43 KMPX 151518
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 AM CDT FRI JUL 15 2016

MNC065-161530-
/O.EXT.KMPX.FA.W.0004.000000T0000Z-160716T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
1018 AM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS EXTENDED THE

* FLOOD WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT SATURDAY

* AT 1017 AM CDT...FLOODING CONTINUES ALONG PORTIONS OF THE SNAKE
  RIVER IN KANABEC COUNTY.

FLOOD WATERS ARE MOVING SLOWLY DOWN THE SNAKE RIVER. ALTHOUGH THE
RIVER AT MORA THIS MORNING WAS SLOWLY RECEDING...THE RIVER GAGE AT
GRASSTON IS STILL SLOWLY RISING. THE FLOOD CREST WILL MOVE PAST
GRASSTON BY LATE SATURDAY MORNING.

LAW ENFORCEMENT REPORTS THAT NUMEROUS ROAD CLOSURES CONTINUE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
      4598 9351 4598 9343 4615 9343 4615 9306

$$

RAH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 12, 7:19 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 7:19 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
719 AM CDT TUE JUL 12 2016

.UPDATE...for 12z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue Jul 12 2016

The surface cold front that contributed to development of severe
thunderstorms yesterday has not entirely exited the area as of yet,
and could fuel a few thunderstorms near the southeastern border of
the forecast area this afternoon. At this point, however, anticipate
those storms to be just southeast of the area, so have not included
precipitation chances in the forecast.

Temperatures, although cooler, will still top out around near normal
values in the low to mid 80s, under mostly sunny skies and breezy
westerly winds.

.LONG TERM...(Wednesday through Monday)
Issued at 320 AM CDT Tue Jul 12 2016

A fast moving short wave that was noted moving into northern
California early Tuesday morning, will rapidly move across
the Rockies and into the Plains tonight. This wave along with
residual moisture along the Minnesota/Iowa border, will provide
a chance of showers and thunderstorms in far southern Minnesota
Wednesday. A secondary front is expected to move across central
and southern Minnesota Wednesday afternoon/evening. Although a few
showers or isolated thunderstorms are possible along this front,
most of the region will be dry, with the exception in west central
Wisconsin where the depth of the moisture will be highest.

Thursday and Friday will be unseasonably cool for the middle of
July as highs are only forecast to reach the upper 60s to middle
70s. Dew points will drop into the 40s and 50s which will make for
very nice outdoor activities.

Next weekend will see a return to more normal temperatures and
humidity levels as the flow becomes more south/southwest. This
transition to more southerly flow will also see a return to more
scattered thunderstorm activity. However, there doesn't seem to be
any large scale forcing for percentages to rise above chance
category. This weekend will also see a large ridge beginning to
build across the southern United States. Models continue to
trend toward this upper ridge in the southern United States to
build further to the north across the central part of the nation.
This will bring much warmer conditions to the Upper Midwest for
the ladder part of next week. Due to this type of pattern shift
and possibly an anomalous upper ridge, temperatures at mid levels
will rise significantly, and likely capping any thunderstorms from
developing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 720 AM CDT Tue Jul 12 2016

A brief period of MVFR cigs is expected this morning from east
central MN (KMSP) into west central WI (KRNH-KEAU), but VFR
conditions should arrive from 15z onward. Mostly clear skies after
that. Southwest winds increase to 15-17kts sustained with gusts to
25kts, then decrease below 10 kts tonight.

KMSP...
MVFR deck is about passed, and then VFR will prevail with
increasing southwest winds with gusts to around 20kts developing
around/after 15z.

/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 10 kts.
Fri...VFR. Winds NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jul 12, 3:36 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT TUE JUL 12 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
336 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Local storm report, Jul 12, 5:49 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     HEAVY RAIN       MILLERVILLE             46.07N 95.55W
07/12/2016  M7.00 INCH       DOUGLAS            MN   PUBLIC

            24 HOUR TOTAL. 4 INCH DIAMETER GAUGE.

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns30 min
Jul 11, 7:09 PM CDTTornado WarningMPXBenton36 min
Jul 11, 7:16 PM CDTTornado WarningMPXStearns29 min
Jul 11, 7:32 PM CDTFlash Flood WarningMPXBenton, Morrison, Sherburne, Stearns4 hr
Jul 11, 7:37 PM CDTTornado WarningMPXBenton, Sherburne, Stearns23 min
Jul 11, 8:05 PM CDTFlash Flood WarningMPXBenton, Kanabec, Mille Lacs, Morrison4 hr
Jul 11, 8:22 PM CDTSpecial Weather StatementMPXSherburne38 min
Jul 11, 8:44 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright31 min
Jul 11, 8:50 PM CDTTornado WarningMPXSherburne25 min
Jul 11, 9:00 PM CDTTornado WarningMPXSherburne11 min
Jul 11, 11:12 PM CDTSpecial Weather StatementMPXFreeborn33 min
Jul 11, 11:19 PM CDTSpecial Weather StatementMPXDouglas41 min
Jul 11, 11:49 PM CDTFlash Flood WarningMPXAnoka, Chisago, Isanti3 hr
Jul 12, 12:43 AM CDTSpecial Weather StatementMPXBlue Earth47 min

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.